|I've Opened Up My Veins Too Many Times, And The Poison's In My Heart And In My Mind
||[Oct. 8th, 2013|01:25 pm]
8 October 2013
I did something really stupid, in an absent-minded moment.
I take three different insulins. Humalog is very fast-acting; one takes it just before one eats. Humulin N, on the other hand, has zinc in it, and has a release curve 9 – 12 hours long. I take it just before going to bed, so that as the others fade, this one will increase in strength and work most just before dawn. (We've been trying to knock down a marked dawn response for some time.) (The third type, Lantis, has a very flat release for background coverage during the day, and does not feature here.)
So the fast-acting Humalog is on a sliding scale; from 14 to 36 units. One would take 36 units only if one's blood glucose was already high, and one was going to eat a substantial meal. On the other hand, the slow-acting Humulin N is always 45 units just before bedtime. Each of these insulins comes in a pen that one screws a needle head onto. They're color-coded so it's easy to tell them apart. (Black, grey, and white with green.)
You see where this is going.
Friday night I was getting ready for bed. I tested – the number was not bad – then prepared the shot of 45 units and took it. And at the moment I finished the injection, I realized that I'd automatically picked up the short-acting pen, and had just given myself nearly a double dose of the wrong insulin. I said bad words.
Some years back I didn't cover my evening shot enough and woke up a couple hours later with four paramedics and a very worried Mrs. Professor all looking at me and the dextrose going into my arm, so I didn't want to go into insulin shock again. (Really.) I ended up sitting up for a couple of hours, eating and reading. I ate most of my rescue supplies – a couple cans of peaches in heavy syrup, several cups of Jell-O with fruit, sweetened cereal. Around 4:AM my BG was 130, so I ate another Jell-O and went to bed. (Mrs. Professor had woken up and come out to see if I needed any help, but the next day was her birthday and the birthday fairies had already come, so I sent her back to bed precipitously.) Everything went well, though when I woke up a few hours later, my BG was 79; low but not dangerous. I had English muffins with peanut butter to offset.
Of course, I've been diabetic for going on thirty years by now, and I'm surprised that I haven't done this before – though up until now I was gratified that I hadn't. It was still a really stupid thing to do, and I plan to not do it again. (Makes determined face.)
I have started having issues with blood sugar levels. Due to a uncaring medical professional, I and my husband are working to see what triggers it and what to do for it. At this time it seems to be diet related (what the doc called retroactive hypoglycemia). I eat the wrong thing, or do not eat the right thing, and my blood sugar plummets.
I never realized how attentive people with blood sugar issues had to be. Its good that you recognized what you had done and were able to fix it with the right foods.
That sounds scary. I'm glad everything turned out ok.
That's no fun!
You're the second person I've talked to today who has had recent overnight blood sugar irritations. (The other one involved a type II medicine causing low blood sugar to wake the person up to eat some hours later.)
Good job not doing that in 30 years of dealing with this-- I would not make it so long without this exact sort of error, and I'm pretty good with medications, but STILL. It's a lot to keep track of!
Maybe stock up some Real Sugared Soda, if you can do that for these times? Or real fruit juice?
The part I hate is if I have eaten well and overshoot. There's not much room to cram in some rescue candy/food.
Hugs from one who knows and a mother henning at you to be cautious.
I am so glad you are alright.
I wonder if I'd survive this typ of thing as I'm a scatterbrain .
Glad you made it through O.K. ! .
_DON'T_ do that again ! .
Oh, hey, I did the same thing earlier this month! 60 units of Apidra (intermediate acting) instead of Lantus (long acting). I live alone, so proceeded to freak the frak out entirely and call 911 for an ambulance while downing half a jar of honey. Good times. Lantus has tape on it now so I can differentiate, and it only cost me $500. Dumbassery FTW!!!